Alert archive / New York / Small Craft Advisories in 2025
Small Craft Advisory 50, NWS Buffalo, NY
NWS Buffalo, NY issued this small craft advisory at May 1, 2025, 9:17 PM EDT. It took effect at May 1, 2025, 11:00 PM EDT. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- May 1, 2025, 9:17 PM EDT (01:17 UTC)
- In effect from
- May 1, 2025, 11:00 PM EDT
- Expired
- May 2, 2025, 10:16 AM EDT
- In force
- 11 hr
- Issued by
- NWS Buffalo, NY
The text
As transmitted.
100 WHUS71 KBUF 020117 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 917 PM EDT Thu May 1 2025 LOZ042-020230- /O.CAN.KBUF.SC.Y.0049.000000T0000Z-250502T0200Z/ Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- 917 PM EDT Thu May 1 2025 ...SMALL CRAFT ADVISORY IS CANCELLED... $$ LOZ045-020930- /O.NEW.KBUF.SC.Y.0050.250502T0300Z-250502T1500Z/ Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- 917 PM EDT Thu May 1 2025 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 AM EDT FRIDAY... * WHAT...South winds 15 to 25 knots and waves 2 to 4 feet. * WHERE...The nearshore waters of Lake Ontario from Mexico Bay to the Saint Lawrence River. * WHEN...Until 11 AM EDT Friday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
2 follow-up statements
213 WHUS71 KBUF 020901 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 501 AM EDT Fri May 2 2025 LOZ045-021500- /O.CON.KBUF.SC.Y.0050.000000T0000Z-250502T1500Z/ Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- 501 AM EDT Fri May 2 2025 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT THIS MORNING... * WHAT...South winds 15 to 20 knots becoming southwest and waves 2 to 4 feet. * WHERE...The nearshore waters of Lake Ontario from Mexico Bay to the Saint Lawrence River. * WHEN...Until 11 AM EDT this morning. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
117 WHUS71 KBUF 021416 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 1016 AM EDT Fri May 2 2025 LOZ045-021530- /O.CAN.KBUF.SC.Y.0050.000000T0000Z-250502T1500Z/ Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- 1016 AM EDT Fri May 2 2025 ...SMALL CRAFT ADVISORY IS CANCELLED... Winds and waves have fallen below Small Craft conditions on the lake. $$ Reynolds
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at May 1, 7:54 PM EDT, 1 hour 23 minutes earlier.
Area forecast discussion, May 1, 7:54 PM EDT, 1 hour 23 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 754 PM EDT Thu May 1 2025 .SYNOPSIS... Low pressure will move from the central Great Lakes this evening to southern Quebec Friday, bringing several rounds of showers and thunderstorms to the region. Low pressure will stall over the Ohio Valley this weekend, resulting in chilly and wet weather much of the time. Unsettled weather will last through the first half of next week as slow moving low pressure meanders from the Ohio Valley towards the east coast. && .NEAR TERM /THROUGH FRIDAY/... Low pressure will move from the central Great Lakes this evening to southern Quebec by Friday afternoon. Several warm frontal segments will move northeast across the eastern Great Lakes this evening. Isentropic upglide and moisture transport will support a few rounds of showers and thunderstorms through the rest of the evening. Late evening through the overnight, the area of organized showers and scattered thunderstorms will move east across the rest of the area. The severe weather risk will wane with time and eastern extent as diurnal cooling eliminates most of the instability. Showers will decrease in coverage from west to east overnight, although a few scattered light showers may continue. Regional radar depicts approaching showers across the Ohio Valley in a moisture rich environment. There is a low, but non-zero chance of localized flooding, across the western Southern Tier tonight. Friday, a cold front trailing the low over southern Quebec will lay out in a more WSW-ENE orientation with time, very slowly drifting southeast across the area during the afternoon and evening. A few scattered light showers will continue through the morning hours. Friday afternoon, showers and a few thunderstorms will increase in coverage along and south of the cold front, mainly from the Southern Tier into the Finger Lakes to the southern Tug Hill region. Farther north, rain chances will be much lower near the Canadian border, although a few spotty showers cannot be ruled out. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... A positively tiled longwave trough across the mid-Mississippi Valley Friday night will completely close off as it shifts eastward, then meander over the far western Ohio Valley through the rest of the weekend. Meanwhile, a cold frontal boundary attendant to another area of departing low pressure to our north will wash out and stall across the forecast area Friday night through Saturday. The western low will continuously draw Gulf-based and western Atlantic moisture into the region and across this boundary, before gradually lifting it back northward as a warm front. In all this should result in a very unsettled stretch of weather across the entire forecast area with several bouts of showers, though the highest PoPs, QPF, and chances for occasional thunderstorms will lie across the Southern Tier and south/central Finger Lakes. Further north, a thin wedge of surface high pressure across the Upper Great Lakes may allow for relatively more persistent breaks in the showers for areas closer to the southern Lake Ontario shoreline and across the North Country. While there remains some uncertainty exact position of the stalled boundary and the high to the north, which will influence both chances for precip chances and temperatures...The overall pattern should result seasonably cool weather, with persistent cloud cover holding daytime highs slightly below normal and nighttime lows slightly above. && .LONG TERM /MONDAY THROUGH THURSDAY/... By Monday morning, a cut off mid-level low will be centered over the Ohio Valley. This low will gradually lift northeast across New England through Wednesday as the next trough rounds across the Great Lakes. The trough will then rotate across New England late in the week. Overall, this pattern will support unsettled weather in the form of periodic showers for much if not all of next week. Additionally, temperatures will average near normal next week, which with diurnal heating and instability some afternoon thunderstorms can't be ruled out. Should note, historically model guidance has a difficult time with the evolution, track, strength, etc. with cut off lows and therefore while confident that there will be a wet pattern, the exact details will need to be ironed out as we approach early next week. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... Numerous showers will continue across western and north central NY tonight. Isolated to scattered thunderstorms are possible thorugh the overnight hours. Flight conditions will continue to bounce from IFR to VFR in and out of heavy showers and thunderstorms tonight. MVFR conditions will become widespread from west to east late tonight and last through the first half of Friday. Friday afternoon, showers and a few scattered thunderstorms will expand in coverage along and south of a slowly advancing cold front from the Southern Tier through the Finger Lakes to Central NY and the southern Tug Hill region. Expect areas of MVFR CIGS and VSBY to persist in this area. Farther north near the Canadian border, expect a much lower chance of rain and mainly VFR Friday afternoon. Outlook... Saturday through Tuesday...Occasional showers with areas of MVFR/IFR. && .MARINE... As surface high pressure drifts to the east, an easterly flow will strengthen over the Lower Great Lakes, with Small Craft Advisory conditions on the western end of Lake Ontario through this evening. Low pressure will move from the central Great Lakes this evening to southern Quebec by Friday afternoon. SSW winds will increase ahead of this system, and may produce Small Craft Advisory conditions at the northeast end of Lake Ontario Friday. Otherwise for the rest of Lake Ontario and Lake Erie, expect choppy conditions Friday through Friday night as a cold front slowly moves southeast across the area. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...Small Craft Advisory until 10 PM EDT this evening for LOZ042. && SYNOPSIS...Hitchcock NEAR TERM...Hitchcock/HSK SHORT TERM...PP LONG TERM...EAJ AVIATION...Hitchcock/HSK MARINE...Hitchcock
Hazardous weather outlook, May 1, 6:08 AM EDT, 15 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 608 AM EDT Thu May 1 2025 NYZ019>021-085-021015- Chautauqua-Cattaraugus-Allegany-Southern Erie- 608 AM EDT Thu May 1 2025 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. There is a slight risk of severe thunderstorms this afternoon and evening, with damaging winds and large hail the primary hazards. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a marginal risk of severe thunderstorms Friday afternoon and evening, with damaging winds and large hail the primary hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001>005-010>014-021015- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee- Wyoming-Livingston-Ontario- 608 AM EDT Thu May 1 2025 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. There is a marginal risk of severe thunderstorms this afternoon and evening, with damaging winds and large hail the primary hazards. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a marginal risk of severe thunderstorms Friday afternoon and evening, with damaging winds and large hail the primary hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ040-041-021015- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 608 AM EDT Thu May 1 2025 This Hazardous Weather Outlook is for portions of Lake Erie. .DAY ONE...Today and tonight. There is a slight risk of severe thunderstorms this afternoon and evening, with damaging winds and large hail the primary hazards. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a marginal risk of severe thunderstorms Friday afternoon and evening, with damaging winds and large hail the primary hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-LOZ030-042-043-062-063-021015- Upper Niagara River and Buffalo Harbor-Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- 608 AM EDT Thu May 1 2025 This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...Today and tonight. There is a marginal risk of severe thunderstorms this afternoon and evening, with damaging winds and large hail the primary hazards. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a marginal risk of severe thunderstorms Friday afternoon and evening, with damaging winds and large hail the primary hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ006>008-021015- Oswego-Jefferson-Lewis- 608 AM EDT Thu May 1 2025 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LOZ044-045-064-065-SLZ022-024-021015- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River-Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 608 AM EDT Thu May 1 2025 This Hazardous Weather Outlook is for portions of Lake Ontario and Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Local storm report, May 1, 6:16 PM EDT, 3 hours 1 minute before
Preliminary Local Storm Report
National Weather Service Buffalo NY
616 PM EDT Thu May 1 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM Marine Tstm Wind 2 NW Dunkirk 42.49N 79.35W
05/01/2025 M47 MPH LEZ041 NY C-Man Station
&&Local storm report, May 1, 8:50 PM EDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
850 PM EDT Thu May 1 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM Tstm Wnd Dmg 1 E Lakewood 42.10N 79.30W
05/01/2025 Chautauqua NY Storm Chaser
Tree down on house in Lakewood NY near
Squires Ave.
&&Local storm report, May 1, 8:54 PM EDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
854 PM EDT Thu May 1 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM Tstm Wnd Dmg Jamestown 42.10N 79.24W
05/01/2025 Chautauqua NY Storm Chaser
Relayed report (from Jamestown BPU social
media post) of multiple trees/limbs and
power lines down in the Jamestown area. Time
estimated from radar.
&&The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 4:44 PM EDT | Severe Thunderstorm Warning | BUF | Allegany, Cattaraugus | 78 min |
Nearby
Small Craft Advisories in New York, 2025Every small craft advisory in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.